Alert archive / Alabama / Wind Advisories in 2022
Wind Advisory 11, NWS Birmingham, AL
NWS Birmingham, AL issued this wind advisory at May 23, 2022, 4:32 AM CDT for 15 counties in Alabama. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- May 23, 2022, 4:32 AM CDT (09:32 UTC)
- Expired
- May 23, 2022, 11:01 AM CDT
- In force
- 6 hr
- Issued by
- NWS Birmingham, AL
Counties Calhoun County, AL, Chambers County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Coosa County, AL, Elmore County, AL, Etowah County, AL, Lee County, AL, Macon County, AL, Randolph County, AL, Russell County, AL, St. Clair County, AL, Talladega County, AL, Tallapoosa County, AL
The radar
The Maxwell AFB radar (KMXX), 73 km from the middle of the area, began a volume at 09:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 9.5 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 343 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 1236 m above ground
- 0-6 km bulk shear
- 1 kt
- 0-1 km storm-relative helicity
- -26 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
544 WWUS74 KBMX 230932 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 432 AM CDT Mon May 23 2022 ALZ018>021-026>029-036>038-043-045-047-048-231745- /O.NEW.KBMX.WI.Y.0011.220523T0932Z-220523T1800Z/ Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph-Coosa-Tallapoosa-Chambers-Elmore-Macon-Lee-Russell- Including the cities of Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Wetumpka, Tallassee, Tuskegee, Auburn, Opelika, and Phenix City 432 AM CDT Mon May 23 2022 ...WIND ADVISORY IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Southeast winds 10 to 15 mph with gusts up to 40 mph. * WHERE...Portions of central Alabama. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...Gusty winds could blow around unsecured objects. Tree limbs could be blown down and a few power outages may result. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$
1 follow-up statement
646 WWUS74 KBMX 231601 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1101 AM CDT Mon May 23 2022 ALZ018>021-026>029-036>038-043-045-047-048-231715- /O.CAN.KBMX.WI.Y.0011.000000T0000Z-220523T1800Z/ Etowah-Calhoun-Cherokee-Cleburne-St. Clair-Talladega-Clay- Randolph-Coosa-Tallapoosa-Chambers-Elmore-Macon-Lee-Russell- Including the cities of Gadsden, Anniston, Centre, Heflin, Pell City, Moody, Talladega, Sylacauga, Ashland, Roanoke, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Wetumpka, Tallassee, Tuskegee, Auburn, Opelika, and Phenix City 1101 AM CDT Mon May 23 2022 ...WIND ADVISORY IS CANCELLED... Winds are weakening across Central Alabama as the surface low is now moving into northwest Georgia. Therefore, the advisory is cancelled. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this wind advisory went out at May 23, 3:46 AM CDT, 46 minutes earlier.
Area forecast discussion, May 23, 3:46 AM CDT, 46 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 346 AM CDT Mon May 23 2022 .SHORT TERM... /Updated at 345 AM CDT Mon May 23 2022/ Through Tuesday. The low pressure system that was in the Gulf this evening has made it on land and is now just north of Pensacola, FL. A large band of rain/convergence zone is slide northward through our southern portions of the area. This band will likely work through all of southern and central sections by daybreak and into the northeast by sunrise. An additional spoke or two could develop as the center of the low slides northeast right along I-65 this morning. Will keep high PoPs in through the day. There could be a few stronger storms in the southeast during the afternoon, but will leave out of the HWO at this time as timing and model consensus is off. The cold front really will not move too much today as the low itself will be the dominate feature. The low pressure system exits tonight and then the cold front will slide southward a touch, maybe just south of I-20. May actually see a lull in activity late tonight as any focus would remain across the southeast just ahead of the front. Another round of showers and storms will enter the region on Tuesday in the SW along the front and then slide eastward through the day. Highest rain chances will be in the southwest through the afternoon, but chances remain higher than normal for rain. Highs will be a little warmer on Tuesday with highs in the low to mid 80s. 16 .LONG TERM... /Updated at 0345 AM CDT Mon May 23 2022/ Wednesday and Thursday. A big dip in the jet stream, particularly for late May, is still expected to swing toward the mid and lower MississippI Valley on Wednesday. This rather amplified trough will coincide with a 20-30 kt southerly low-level jet across the Deep South and an increasing presence of forcing aloft. Abundant BL moisture and diurnal heating will allow for 1,500-2,500 J/kg MLCAPE Wednesday afternoon, while eff. bulk shear ranges 20-30 kts. This environment will foster a few strong to severe thunderstorms with damaging wind gusts and large hail in the strongest updrafts. Forecast soundings vary on the quality of the thermodynamics, but most guidance suggest better EML presence/steeper mid-level lapse rates. (Though it appears the GFS is over-mixing). This doesn't show up on the ECMWF, where it suggests less favorable mid-level lapse rates overall. Either way, some fairly robust updrafts could manifest. Thankfully, the meridional/unidirectional wind profiles preclude a tornado concern at this time. Better forcing & dynamics remain across the west, but the overall parameter space suggests all of Central Alabama will be in on some strong thunderstorm potential from the afternoon into the evening. This severe threat is definitely not a slam dunk, but worthy of continued "marginal" risk until mesoscale details become a little more clear. Locally heavy rainfall is also possible, which could lead to flooding of low-lying and poor drainage areas. In fact, the trough could become a cutoff low to our northwest, before transitioning through the region. Periods of showers & thunderstorms are forecast into Thursday afternoon until the low-level jet departs to our east east ahead of the advancing cold front. 2-3" with locally higher amounts are forecast Wed/Thu. Drier weather will enter the area from the west by Friday morning. Friday through Sunday. A continental air mass will move into the Southeast on Friday with surface and winds aloft favoring a westerly to northwesterly direction. Subsidence and high pressure will result, allowing for a warm, tranquil afternoon. A warm-up will occur on the weekend as heights rise along with a developing low-level ridge. Guidance shows a residual "weakness" aloft, however, so I've not gotten too aggressive with high temperatures for now. 40/Sizemore && .AVIATION... 06Z TAF Discussion. A band of showers and embedded storm or two is currently sliding through the MGM and TOI. Generally looking at brief IFR with the band and then MVFR for a few hours, behind the line. Could see some clearing to VFR before the ceilings drop back down to MVFR. Still about 2 hours away from the northern sites and trended them the same way. After the main band moves out this morning, there could be several periods of showers and storms during the day. Difficult to pick any preferred period. Did go ahead and go with prob30s for storms in the south after 18z. Note: KTOI communications went down and will add in AMD NOT SKED for the time being. 16 && .FIRE WEATHER... Look for high rain chances over the next few days with a potential for wetting rainfall through the forecast period. Low ceilings will be possible each morning as very moist conditions continue near the surface. 20 ft winds remain from the south to southeast for the next several days, at 5-10 mph each afternoon. Given the increases in moisture, minimum RH values remain above 50 percent for much of the week. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 77 62 84 65 86 / 80 30 50 30 70 Anniston 75 65 83 66 85 / 90 30 50 30 70 Birmingham 78 66 83 68 86 / 80 20 50 30 80 Tuscaloosa 81 66 84 69 85 / 70 20 60 30 90 Calera 78 67 83 68 85 / 100 30 60 30 80 Auburn 75 67 80 67 84 / 100 40 50 20 70 Montgomery 78 68 83 68 87 / 80 40 60 20 70 Troy 78 67 83 68 87 / 80 40 60 20 70 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, May 23, 2:27 AM CDT, 2 hours 5 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 227 AM CDT Mon May 23 2022 ALZ011>015-017>050-241030- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 227 AM CDT Mon May 23 2022 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. A low pressure system will slide through the area today through 5 PM for portions of southeastern Central Alabama. Gusty damaging winds and pockets of large hail may accompany the most persistent banding features. Locally heavy rainfall may also lead to flooding of low lying or poor drainage areas. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Strong to severe thunderstorms are possible across Central Alabama Wednesday afternoon into Wednesday night. Primary threats include damaging wind gusts and large hail. Showers and thunderstorms may produce locally heavy rainfall on Wednesday and Thursday. This could lead to flooding of low lying or poor drainage areas. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management may be needed through this afternoon, as well as on Wednesday and Thursday.
In the hours before
Special weather statement, May 23, 1:31 AM CDT, 3 hours 1 minute before
Special Weather Statement
National Weather Service Birmingham AL
131 AM CDT Mon May 23 2022
ALZ044>046-049-230715-
Pike AL-Montgomery AL-Macon AL-Bullock AL-
131 AM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of north central Pike,
western Bullock, southwestern Macon and northeastern Montgomery
Counties through 215 AM CDT...
At 131 AM CDT, Doppler radar was tracking a strong thunderstorm near
Shopton, or 12 miles southwest of Union Springs, moving north at 45
mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Tuskegee, Milstead, Shorter, Franklin, Liverpool, Franklin Field,
Beans Crossroads, Hardaway, Shopton, Tysonville, Victoryland, Waugh,
High Ridge, Uphapee Creek, Cross Keys, Brassell, China Grove,
Sandfield, Mitchell and Simsville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3189 8579 3211 8607 3241 8608 3241 8605
3242 8604 3243 8599 3245 8597 3244 8596
3245 8593 3245 8588 3248 8585 3249 8588
3249 8580 3251 8568
TIME...MOT...LOC 0631Z 182DEG 38KT 3207 8591
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, May 23, 2:03 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
203 AM CDT Mon May 23 2022
ALZ045-046-048-050-230745-
Macon AL-Bullock AL-Russell AL-Barbour AL-
203 AM CDT Mon May 23 2022
...A strong thunderstorm will impact portions of northeastern
Bullock, southeastern Macon, northwestern Barbour and southwestern
Russell Counties through 245 AM CDT...
At 203 AM CDT, Doppler radar was tracking a strong thunderstorm over
Barbour County Public Lake Dam, or 10 miles south of Midway, moving
north at 40 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Hurtsboro, Midway, Clayton, Spring Hill, Comer, Barbour County Public
Lake Dam, Guerryton, Batesville, Clayton Municipal Airport, Creek
Stand, Rutherford, Hatchechubbe and Mount Andrew.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3181 8542 3185 8559 3234 8554 3226 8512
TIME...MOT...LOC 0703Z 195DEG 33KT 3194 8547
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, May 23, 2:48 AM CDT, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Birmingham AL
248 AM CDT Mon May 23 2022
ALZ037-038-047-230830-
Lee AL-Tallapoosa AL-Chambers AL-
248 AM CDT Mon May 23 2022
...Strong thunderstorms will impact portions of Lee, eastern
Tallapoosa and Chambers Counties through 330 AM CDT...
At 248 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Still Waters Resort to near Auburn
University to near Society Hill. Movement was north at 40 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Auburn, Opelika, Dadeville, Camp Hill, Notasulga, Lafayette, La
Fayette, Jacksons' Gap, New Site, Waverly, Cusseta, Goldville,
Beulah, Beans Mill, Auburn University, Beauregard, Sturkie, Trammel
Crossroads, Ridge Grove and Buffalo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3247 8527 3247 8533 3241 8533 3241 8543
3250 8544 3250 8549 3255 8562 3270 8581
3310 8585 3311 8564 3301 8542 3274 8514
TIME...MOT...LOC 0748Z 194DEG 33KT 3270 8577 3260 8557 3242 8537
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreSpecial weather statement, May 23, 4:26 AM CDT, 6 minutes before
Special Weather Statement
National Weather Service Birmingham AL
426 AM CDT Mon May 23 2022
ALZ041>044-231015-
Autauga AL-Lowndes AL-Montgomery AL-Elmore AL-
426 AM CDT Mon May 23 2022
...Gusty winds will impact portions of Autauga, Elmore, Lowndes and
Montgomery Counties through 515 AM CDT...
At 424 AM CDT, Doppler radar is tracking strong rain showers near a
low pressure center near Lowndesboro, or near Hayneville, moving
northeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Montgomery, Prattville, Millbrook, Wetumpka, Tallassee, Fort Deposit,
Mosses, Hayneville, Meadville, Pike Road, Elmore, Coosada,
Deatsville, Eclectic, Autaugaville, White Hall, Gordonville,
Billingsley, Lowndesboro and Santuck.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3222 8691 3223 8681 3236 8681 3266 8692
3271 8642 3277 8634 3275 8588 3268 8591
3248 8587 3245 8599 3242 8602 3234 8599
3228 8592 3225 8600 3197 8600 3196 8630
3205 8631 3205 8641 3196 8641 3196 8686
TIME...MOT...LOC 0924Z 210DEG 25KT 3226 8658
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
40/SizemoreThe office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 22, 8:05 PM CDT | Special Weather Statement | BMX | Jefferson | 25 min |
| May 23, 1:31 AM CDT | Special Weather Statement | BMX | Bullock | 44 min |
| May 23, 2:03 AM CDT | Special Weather Statement | BMX | Barbour | 42 min |
| May 23, 2:48 AM CDT | Special Weather Statement | BMX | Chambers, Lee, Tallapoosa | 42 min |
| May 23, 4:26 AM CDT | Special Weather Statement | BMX | Autauga, Elmore, Lowndes, Montgomery | 49 min |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.